Article Text

PDF

Orbital haemorrhage complication following postoperative thrombolysis
  1. J K Leong1,
  2. R Ghabrial1,
  3. P J McCluskey1,
  4. S Mulligan2
  1. 1Department of Ophthalmology, Royal Prince Alfred Hospital, Sydney, Australia
  2. 2Department of Ophthalmology, Bankstown Hospital, Sydney, Australia
  1. Correspondence to: Peter McCluskey, FRACO, 357 Beamish Street, Campsie NSW 2194, Australia;

Statistics from Altmetric.com

Thrombolytic agents, such as tissue plasminogen activator (tPA), are commonly employed early in the management of patients with acute myocardial infarction. In this setting the rapid thrombolysis of coronary thrombi achieves reperfusion and has well established survival benefits.1 Often the anticoagulant heparin is simultaneously administered to prevent reocclusion.1 Both therapies may have haemorrhagic complications. We report a case of retrobulbar haemorrhage as a complication of thrombolytic therapy instituted for an acute myocardial infarction occurring 2 days after routine cataract surgery.

CASE REPORT

A 72 year old man underwent uncomplicated right phacoemulsification and posterior chamber intraocular lens implantation. Before surgery, a peribulbar block was administered, using a single transcutaneous inferior lateral injection of local anaesthetic. The patient had a background of hypertension and hypercholesterolaemia. His medications included amlodipine besylate, simvastatin, and aspirin. The aspirin had been stopped 1 week before surgery. The patient had no past medical history of a haematological disorder. Two months previously he had undergone uneventful left sided cataract surgery.

The day 1 postoperative ocular examination was unremarkable and the patient was generally well. Two days following surgery the patient was admitted to the emergency department with an acute inferolateral myocardial infarct. The attending cardiologist and the patient’s ophthalmologist agreed that the benefits of thrombolysis outweighed the risk to the eye and vision. A 10 unit dose of tPA was administered to the patient with a concomitant heparin infusion; this was followed half an hour later by a second dose. Aspirin was also prescribed.

Two hours after the initial dose of tPA periorbital swelling of the right eye was noted. Over the next hour there was increasing periorbital oedema and the patient reported mild ocular discomfort, loss of vision, nausea, and vomiting. During one episode of emesis there was an abrupt onset of frank periocular haemorrhage. The heparin infusion was stopped. Examination of the affected eye revealed proptosis, subconjunctival haematoma, a relative afferent pupillary defect, a hazy cornea, and severely restricted extraocular movements. Vision was no perception of light. A computed tomograph scan demonstrated a large retrobulbar haematoma in proximity of the lateral rectus muscle (Fig 1). The patient was given intravenous acetazolamide and hydrocortisone. Canthotomy and cantholysis resulted in a slight improvement in adduction and abduction of the eye, however vision remained at no perception of light.

Figure 1

Computed tomograph scan showing a large retrobulbar haematoma near the lateral rectus muscle.

With the heparin ceased the patient was at increased risk of recurrent thrombosis and that evening was transferred to a centre with a cardiac catheterisation laboratory and for review by an orbital surgeon. The following day, after urgent coronary angiography, it was considered unsafe for the patient to proceed to decompressive orbitotomy while untreated for his coronary artery disease. The probability that eyesight would return thereafter was considered remote and the retrobulbar haemorrhage was managed conservatively. The patient underwent coronary angioplasty with placement of a stent and placed on clopidogrel and aspirin.

Bleeding of the right orbit continued for a further 48 hours; thereafter extraocular movements gradually improved, periorbital oedema subsided, and the degree of proptosis reduced. On discharge, 8 days after admission, vision remained at no perception of light.

COMMENT

Haemorrhage represents the most common and important complication of thrombolytic therapy.1 Relative contraindications to the use of thrombolytic agents include major surgery in the previous 3 weeks and non-compressible vascular punctures.1

There are several reports of postoperative haemorrhagic ocular complications following the use of systemic thrombolytic agents including a total hyphaema following streptokinase administration 8 days after extracapsular cataract extraction,2 sub-Tenon’s haemorrhage following streptokinase given 2 hours after scleral buckling surgery,3 and three cases of orbital haemorrhage following thrombolytic therapy administered within 1–5 days after cataract or eyelid surgery.4,5

The retrobulbar haemorrhage in our patient is most likely the result of thrombolytic therapy and the result of lysis of a haemostatic plug in an arterial vessel within the orbit that was punctured during the delivery of the anaesthetic.4 Reformation of a haemostatic plug was probably inhibited by the antiplatelet and anticoagulant effects of aspirin and heparin.

Prompt recognition and immediate delivery of appropriate treatment are important in the preservation of good visual acuity.3,4 In our case lateral cantholysis did not adequately relieve the retro-orbital haemorrhage. The extent of our patient’s coronary artery disease precluded the general anaesthetic necessary for orbitotomy and, because of its life threatening nature, its management took precedence.

Pertinent in the consideration of decompressive orbitotomy was the presence of any ongoing systemic effects of tPA, heparin, and aspirin. The circulating half life of tPA is 6 minutes, although the duration of the local lytic effect from fibrin bound tPA is not known.1 The effective biological half life of heparin is approximately 1 hour.6 Many hours after their last administration, neither was likely to be having any ongoing systemic effects of concern. The duration of action of aspirin, however, continues for the life of affected platelets, 7–10 days, as it irreversibly inhibits the enzyme responsible for platelet aggregation.1 This effect gradually dissipates as new platelets are formed. Although not necessarily prohibitive to surgery, the implications of ongoing platelet dysfunction include difficulty in achieving haemostasis with the potential for poor surgical visualisation and extensive blood loss.

Primary percutaneous transluminal coronary angioplasty (PTCA) may be performed as an alternative to thrombolytic therapy. With improved mortality and lower rates of intracranial haemorrhage, primary PTCA would seem an attractive alternative especially in those patients at high risk of haemorrhage.7 However, it should be noted that a case of orbital haemorrhage following PTCA has also been reported.8

This patient originally had bilateral cataracts and 2 months earlier had undergone uneventful left sided cataract surgery. Had the cataract operations been conducted in close succession, a similar situation as described here may have presented the potential for complete blindness. Although rare, such unforseen circumstances may need to be considered when determining optimal timing of successive surgery for bilateral cataracts.

This case highlights that, in the context of relative contraindications to thrombolytic therapy, cataract surgery with injected local anaesthesia is to be considered major surgery. Thrombolytic therapy required shortly after cataract surgery has the potential to result in sight threatening haemorrhagic complications.

References

View Abstract

Footnotes

  • The authors hold no financial or proprietary interest in any product mentioned in this letter.

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.